Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On power subgroups of profinite groups

Author: Consuelo Martínez
Journal: Trans. Amer. Math. Soc. 345 (1994), 865-869
MSC: Primary 20E18
MathSciNet review: 1264149
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove that if G is a finitely generated pro-(finite nilpotent) group, then every subgroup $ {G^n}$, generated by nth powers of elements of G, is closed in G. It is also obtained, as a consequence of the above proof, that if G is a nilpotent group generated by m elements $ {x_1}, \ldots ,{x_m}$, then there is a function $ f(m,n)$ such that if every word in $ x_i^{ \pm 1}$ of length $ \leq f(m,n)$ has order n, then G is a group of exponent n. This question had been formulated by Ol'shansky in the general case and, in this paper, is proved in the solvable case and the problem is reduced to the existence of such function for finite simple groups.

References [Enhancements On Off] (What's this?)

  • [1] J. D. Dixon, M. P. F. du Sautoy, A. Mann, and D. Segal, Analytic pro-𝑝-groups, London Mathematical Society Lecture Note Series, vol. 157, Cambridge University Press, Cambridge, 1991. MR 1152800
  • [2] M. Gromov, Hyperbolic groups, Essays in group theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer, New York, 1987, pp. 75–263. MR 919829,
  • [3] Marshall Hall Jr., The theory of groups, Chelsea Publishing Co., New York, 1976. Reprinting of the 1968 edition. MR 0414669
  • [4] H. Koch, Galoissche Theorie der 𝑝-Erweiterungen, Springer-Verlag, Berlin-New York; VEB Deutscher Verlag der Wissenschaften, Berlin, 1970 (German). Mit einem Geleitwort von I. R. Šafarevič. MR 0291139
  • [5] Kourovka Note-Book, Unsolved problems in group theory, Novosibirsk, 1993.
  • [6] J. P. Serre, Cohomologie galoisienne, Springer-Verlag, 1964.
  • [7] Michael Vaughan-Lee, The restricted Burnside problem, 2nd ed., London Mathematical Society Monographs. New Series, vol. 8, The Clarendon Press, Oxford University Press, New York, 1993. MR 1364414
  • [8] E. I. Zel′manov, Solution of the restricted Burnside problem for groups of odd exponent, Izv. Akad. Nauk SSSR Ser. Mat. 54 (1990), no. 1, 42–59, 221 (Russian); English transl., Math. USSR-Izv. 36 (1991), no. 1, 41–60. MR 1044047
  • [9] E. I. Zel′manov, Solution of the restricted Burnside problem for 2-groups, Mat. Sb. 182 (1991), no. 4, 568–592 (Russian); English transl., Math. USSR-Sb. 72 (1992), no. 2, 543–565. MR 1119009

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20E18

Retrieve articles in all journals with MSC: 20E18

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society